How Antihistamine Stops Allergies
Allergies such as rashes, sneezing, runny nose and other forms of allergic reactions are caused by the actions of histamines in the body. Histamines are a type of chemical in the body that are produced by the basophils and mast cells as a response to the invasion of foreign organisms. These chemicals are part of the body’s immune system and are the triggering mechanisms against foreign invaders. Antihistamines serve to block the effects of histamines. They do so by blocking histamine receptors. When the histamine receptors are blocked, histamines can no longer perform their functions, and allergic reactions are stopped or at least minimized.
The Different Effects of the Two Kinds of Antihistamines
There are two kinds of antihistamines: sedating and non-sedating. These two types may work differently in blocking the actions of histamines and thus may have different effects on the body. While sedating antihistamines have been used by many and have been proven to be effective in stopping or at least reducing the allergic reactions of histamines, they may have side effects such as drowsiness, dizziness, upset stomach, nervousness and restlessness. This is because sedating antihistamines may also affect the brain. On the other hand, non-sedating types do not have these side effects and are therefore considered safer.
How Long Does Antihistamine Work?
Like other drugs, the actions of antihistamines in the body have certain duration. These drugs may not work long enough, meaning that the relief given will only last for a short time. Because histamines tend to develop immunity to antihistamines, they eventually become unproductive if used for long periods of time.
Warnings for the Use of Antihistamines
Antihistamines, particularly the sedative type, are known to have negative side effects. Those taking antihistamines are advised not to drive, as intake of the drug may cause severe drowsiness, thus resulting in accidents. Antihistamines can affect the brain and may also affect normal body. If such reactions occur, consulting a physician is strongly advised.